Texas, 2007

Flash Flooding and Flooding in Texas, May 9 to 10, 2007

May 9 to 10, 2007 · NWS EWX · 7 events in 4 counties and zones

Thunderstorms developing on the evening of May 9 produced both severe weather and flash flooding in the western counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developing on the evening of May 9 produced both severe weather and flash flooding in the western counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 6:14 PM CST, 16 minutes earlier.

Area forecast discussion, May 9, 6:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 PM CDT WED MAY 9 2007

.AVIATION...
A LINE OF SEVERE TSRA WILL MOVE EASTWARD AT 25 KNOTS ACROSS S CENTRAL
TX THRU 08Z WITH AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTHEAST
ACROSS TX THIS EVENING. VARIABLE MVFR TO IFR CIGS AND VSBYS WILL
ACCOMPANY THE STORMS...ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST
WINDS. CONDITIONS WILL SLOWLY IMPROVE FROM THE WEST AFTER 06Z AS
THE CONVECTION DECREASES AND MOVES INTO EAST TX AFTER 08Z.

&&

.PREV DISCUSSION... /ISSUED 706 PM CDT WED MAY 9 2007/

UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 263 UNTIL 11 PM
CDT FOR THE EASTERN HILL COUNTRY AND SOUTH CENTRAL TEXAS. PLEASE
REFER TO THE SATWCNEWX PRODUCT FOR FURTHER DETAILS.

PREV DISCUSSION... /ISSUED 304 PM CDT WED MAY 9 2007/

DISCUSSION...
THE FLASH FLOOD WATCH REMAINS IN PLACE ACROSS PORTIONS OF SOUTH
CENTRAL TEXAS WEST OF THE AUSTIN/SAN ANTONIO I-35 CORRIDOR. AN
UPPER LEVEL LOW IS PROGRESSING EAST ACROSS FAR WEST TEXAS AND
NORTHERN MEXICO...AS SEEN IN THE LATEST WV IMAGERY...AND WILL PUSH
ACROSS CENTRAL TEXAS OVER THE NEXT 24H. THUNDERSTORMS ARE ON THE
INCREASE ACROSS VAL VERDE COUNTY AND WEST OF THE RIO GRANDE...AND
ARE FORECAST TO EXPAND IN AREA AND PROGRESS EAST THIS EVENING AND
OVERNIGHT...POSSIBLY FORMING AN MCS. WIDESPREAD 1-2 INCH RAINS ARE
LIKELY ACROSS MUCH OF THE WATCH AREA...WITH ISOLATED TOTALS UP TO
5 INCHES TONIGHT. THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED TO
THE AUSTIN/SAN ANTONIO METROS TONIGHT IF AN MCS DEVELOPS. COUNTIES
UNDER THE FLASH FLOOD WATCH ALSO HAVE A SHOT AT SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
SEVERE THREATS. THE FLASH FLOOD THREAT WILL DIMINISH THURSDAY AS
SOUTH CENTRAL TEXAS ENDS-UP ON THE BACK SIDE OF THE UPPER
LOW WITH LOWER PWATS...AND AREAS WITH HIGHER POPS ACROSS THE EAST
ABLE TO HANDLE SOME RAIN. SEVERE THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AS WELL...ESPECIALLY LATE AFTERNOON AND EVENING ACROSS
OUR SE COUNTIES. POPS WILL DECREASE...BUT THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH SATURDAY WITH DAYTIME HEATING-
TRIGGERED THUNDERSTORMS POSSIBLE ON THE BACK SIDE OF THE WEAKENING
UPPER LOW.

MAX TEMPS WILL INCREASE TO ABOVE NORMAL BY NEXT WEEK AS AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER TEXAS. OUR NUMBERS ARE
CLOSE TO THE 12Z GFS MOS...EXCEPT FOR THE 1ST PERIOD WHERE OUR POPS
ARE HIGHER (CLOSER TO MET MOS) AND MIN TEMPS ARE A COMPROMISE OF
GUIDANCE AND PERSISTENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  82  63  84  64 /  50  50  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  64  81  59  84  59 /  50  50  30  30  10
DEL RIO INTL AIRPORT           65  86  65  87  65 /  70  20  10  10  10
SAN ANTONIO INTL AIRPORT       65  83  63  83  63 /  60  40  30  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...FRIO...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...MEDINA...REAL...
UVALDE...VAL VERDE...ZAVALA.

&&

25/01
Hazardous weather outlook, May 9, 4:26 AM CST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT WED MAY 9 2007

TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL. THE REPEATED NORTHWARD MOVEMENT
OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FLASH
FLOODING OVER THE HILL COUNTRY AND WESTERN SECTIONS OF SOUTH
CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RAINS AND THUNDERSTORMS WILL EXIT THE REGION ON FRIDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 9, 2:44 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 PM CDT WED MAY 9 2007

TXZ183-202-092245-
VAL VERDE-KINNEY-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE
344 PM CDT WED MAY 9 2007

...SEVERE THUNDERSTORM MOVING ACROSS NORTHERN MEXICO TOWARD DEL
RIO AND LAKE AMISTAD...

A SLOW MOVING SEVERE THUNDERSTORM WILL THREATEN LAKE AMISTAD BY 5
PM AND THE DEL RIO AREA BY 6 PM. AT 342 PM...NATIONAL WEATHER
SERVICE METEOROLOGISTS INDICATED A SEVERE THUNDERSTORM OVER
MEXICO...OR ABOUT 20 MILES WEST OF LAKE AMISTAD. THIS THUNDERSTORM HAS
SIGNS OF ROTATION...AND COULD EASILY PRODUCE A TORNADO. THE STORM
IS GENERALLY MOVING EAST AT 10 TO 15 MPH...BUT COULD DEVIATE SOUTHEAST
TOWARD THE CITY OF DEL RIO.

IF THE STORM REMAINS INTENSE...A SEVERE THUNDERSTORM WARNING OR A
TORNADO WARNING WILL BE NEEDED FOR THE SOUTHERN PART OF VAL VERDE
COUNTY BY 5 PM. THOSE WITH INTERESTS ON LAKE AMISTAD OR NEAR DEL
RIO SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION IF
SEVERE WEATHER THEATENS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM FOR WESTERN PORTIONS
OF SOUTH CENTRAL TEXAS.
Local storm report, May 9, 3:54 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLOOD            10 NNE DEL RIO          29.51N 100.83W
05/09/2007                   VAL VERDE          TX   DEPT OF HIGHWAYS

            SEVERAL ROADS IN VAL VERDE HAVE WATER OVER THEM WHICH
            CAUSED THEM TO CLOSE. RM2523, SH164, RM1024 AND RM189.

&&

PM
Local storm report, May 9, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLOOD            10 W UVALDE             29.22N 99.95W
05/09/2007                   UVALDE             TX   CO-OP OBSERVER

            SEVERAL HIGHWAYS IN WESTERN UVALDE COUNTY ARE UNDER
            WATER.

&&

PM

The radar

The Laughlin AFB radar (KDFX), 27 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood, 1 hail. Local standard time, as filed.

Flash Flood, Uvalde

When
May 9, 6:30 PM CST to 8:00 PM CST
Where
Uvalde County, Blewitt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
29.180, -100.020

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts in southwest Uvalde County that closed several roads due to flash flooding, including FM1022.

Hail, Dimmit

When
May 9, 7:47 PM CST to 7:55 PM CST
Where
Dimmit County, 4 mi N of Carrizo Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.578, -99.850

Flash Flood, Zavala

When
May 9, 8:30 PM CST to 10:00 PM CST
Where
Zavala County, 10 mi W of Crystal City to Crystal City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.680, -99.985

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in western Dimmit and western Zavala Counties. FM65 was closed east of Crystal City due to high water.

Flash Flood, Dimmit

When
May 9, 8:30 PM CST to 10:00 PM CST
Where
Dimmit County, Carrizo Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.520, -99.850

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in western Dimmit and western Zavala Counties. FM2644 was closed near Carrizo Springs.

Flood, Val Verde

When
May 10, 1:45 AM CST to 10:45 PM CST
Where
Val Verde County, Langtry
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.820, -101.570

The Pecos River at Langtry crested at 18.15 ft at 0345 CST on May 10, where flood stage is 7 ft.

Flood, Val Verde

When
May 10, 1:45 PM CST to 8:15 PM CST
Where
Val Verde County, Pandale
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.180, -101.550

The Pecos River at Pandale Crossing crested at 11.73 ft at 2130 CST on May 10, where flood stage is 5 ft.

Flood, Val Verde

When
May 10, 4:40 PM CST to 9:15 PM CST
Where
Val Verde County, 18 mi N of Comstock
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.940, -101.170

The Devils River at Bakers Crossing crested at 8.65 ft on 0845 CST on May 10, where flood stage is 6 ft.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33346, 33347, 33349, 33350, 34547, 34544, 34550.